MAUDE Adverse Event Report: ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER

ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER
Model Number B1080-060
Medical Device Problem Codes Off-Label Use (1494); Difficult to Remove (1528); Material Rupture (1546); Material Separation (1562); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 05/14/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The device was received.Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that the procedure was to treat a re-stenosed lesion located in the right iliac vein that was non-calcified and non-tortuous.After the armada balloon dilatation catheter (bdc) was advanced to the lesion, and during the second inflation below nominal pressure, the armada balloon ruptured circumferentially.During removal of the device, there was resistance and device interaction within the stent; the balloon folded over on itself and the distal part of the balloon separated in the patient.A snare was used to successfully retrieve the separated balloon portion.A non-abbott balloon was used to complete the procedure.No additional information was provided.There was no adverse patient sequela and no clinically significant delay reported.No additional information was provided.
 
Additional Manufacturer Narrative
H6: medical device problem code - removed against resistance a visual inspection was performed on the reported balloon rupture and the reported balloon rupture and, balloon separation was confirmed.The reported difficulty to remove from the stent implant was unable to be replicated in a testing environment as it was based on operational circumstances.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other incidents and/or complaints reported from this lot.The device was prepped prior to use and inflated once to nominal pressure without any leak or ruptures noted, which would suggest that the device was not damaged prior to use.The device was used in the iliac vein.It should be noted that armada 35 instructions for use (ifu), states: the device is intended for dilatation of lesions in the renal, iliac, femoral, popliteal, tibial, and peroneal arteries and for the treatment of obstructive lesions of native or synthetic arteriovenous dialysis fistulae.Use of the balloon catheter in the wrong anatomy did not cause or contribute to the reported complaint.Additionally, the ifu states: maintaining a vacuum in the balloon, withdraw the catheter.Note: gentle counterclockwise twisting motion of the balloon may ease withdrawal through the sheath or from the percutaneous entry site.If the balloon cannot be withdrawn through the sheath, withdraw the catheter and sheath as one unit.In this case, although it was reported that force was used against resistance to remove the balloon, the force used did not cause or contributed to the reported rupture.The investigation determined the reported balloon rupture, difficulty to remove, balloon separation and treatments appears to be related to operational circumstances of the procedure.In this case, it is likely that the balloon became compromised and/or damaged with the previously implanted stent resulting in the reported balloon rupture during the second inflation at 6 atmospheres.The balloon rupture likely did not allow the balloon to properly refold causing the difficulty to remove and resistance with the stent.Further manipulation against resistance ultimately resulted in the balloon/inner member separation and subsequent noted/reported damages to the balloon catheter.A snare was used to successfully retrieve the separated balloon portion.There is no indication of a product quality issue with respect to manufacture, design, or labeling.

Brand Name
ARMADA 35 PTA CATHETER
Common Device Name
PERIPHERAL DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
MDR Report Key11947493
Report Number2024168-2021-04706
Device Sequence Number17055914
Product Code LIT
UDI-Device Identifier08717648154874
UDI-Public08717648154874
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K111899
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2024
Device Model NumberB1080-060
Device Catalogue NumberB1080-060
Device Lot Number10217G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/25/2021
Initial Date Received by Manufacturer 05/14/2021
Supplement Date Received by Manufacturer06/14/2021
Initial Report FDA Received Date06/07/2021
Supplement Report FDA Received Date06/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age42 YR
Patient Weight79